Get Help Today. (800) 516-4357

Benzodiazepine Overdose

Benzodiazepines are a type of medication most commonly prescribed for the treatment of insomnia and anxiety as well as to relax muscles and treat seizures.[1] They work by depressing the central nervous system. 

Struggling with Addiction? Get Help Now

Benzodiazepines can be dangerous when used in ways other than as prescribed by a doctor. The abuse of benzodiazepines has increased in recent years, particularly involving the abuse of multiple substances at once.[1]

Benzodiazepines with a rapid onset are misused to produce a euphoric effect as well as to increase the effect of other substances, such as alcohol when taken together. Such use is dangerous, as users can misjudge the intensity of the effects of the drugs they are taking.[2] 

Combining substances puts individuals at a much higher risk of overdose. Taking benzodiazepines with other substances that are also central nervous system depressants, such as alcohol or opioids, greatly increases the risk of fatal overdose.[2]

Benzodiazepine Overdose Symptoms

When consumed alone, benzodiazepines are unlikely to cause an overdose, though it is possible.[3] Because they depress the central nervous system, an overdose of benzodiazepines can depress breathing and alertness. 

Symptoms of a benzodiazepine overdose include the following:[3]

  • Difficulty breathing
  • Drowsiness
  • Coma 
  • Ataxia (loss of muscle control)
  • Respiratory arrest

Individuals presenting with an overdose from benzodiazepines alone are typically able to be aroused and provide information about their substance use. However, when taken in very high doses, benzodiazepines can make a person unconscious and lead to death.[3] 

The Increased Risk of Overdose When Mixing Substances

Mixing benzodiazepines with other substances severely increases the risk of overdose, particularly a fatal one. 

Opioids & Benzodiazepines

Opioids and benzodiazepines are two types of prescription medications that are frequently misused together. Combing these substances increases the risk of overdose by suppressing breathing, impairing cognitive function, and causing sedation.[2]

The National Institute on Drug Abuse (NIDA) has found that patients with prescriptions for both opioids and benzodiazepines are at a 10 times greater risk for a fatal overdose than patients only prescribed opioids.[2] People who use both benzodiazepines and opioids at the same time are at a significantly increased risk of being brought to an emergency room, being admitted to a hospital for drug overdose treatment, and suffering a fatal overdose.

Alcohol & Benzodiazepines 

Consuming benzodiazepines and alcohol at the same time poses a significant risk of overdose, which can easily become fatal. Like benzodiazepines, alcohol is a central nervous system depressant and poses a risk of overdose. When consumed in large quantities, alcohol can suppress breathing and reduce heart rate to dangerously low levels.[4]

Combining alcohol with prescription medications, like benzodiazepines, intensifies the effects of the drugs and their impact on vital bodily functions, like breathing. Even small amounts of alcohol combined with benzodiazepines can cause an overdose that requires emergency medical treatment.[4]

How Are Overdoses Treated?

Benzodiazepine overdoses are treated based on the symptoms the individual is presenting with. The treatment plan is different if the person only took benzodiazepines or if they combined use with other substances.

Benzodiazepine-Only Overdoses

In the case of a benzodiazepine-only overdose, it is likely the person will be conscious and able to discuss their use to better inform treatment. Supportive care, which may include breathing assistance, is most common.[3]

An acute overdose of benzodiazepines can also be treated with flumazenil, which reverses sedation caused by benzodiazepines. However, its use comes with risks, such as seizure and irregular heartbeat, so regular use of flumazenil is not recommended.[3]

Polysubstance Overdose

Treatment of benzodiazepine overdose is complicated by multi-substance use. In such cases, it is likely harder to arouse the individual. 

If it is known that opioids were taken in combination with benzodiazepines, opioid-specific interventions can be used. Naloxone is a life-saving medication that can reverse the effects of a fatal opioid overdose. It is also safe to use even if opioids are not present in the person’s system. If opioid use is a suspected cause of the overdose, immediate use of naloxone is recommended.[5]

Naloxone works by blocking the effects of opioids, such as depressed breathing. Within two to three minutes, someone who has significantly slowed or stopped breathing will be able to breathe normally again. 

According to the Centers for Disease Control and Prevention (CDC), almost 50,000 people died in 2019 from drug overdoses that involved opioids.[5] Many of those deaths could have been prevented with the quick administration of naloxone. 

Naloxone is now available in all 50 states, in many without a prescription, and it should be readily available in the homes of individuals with a history of benzodiazepine and opioid use.[6]

What to Do in the Event of an Overdose

If you are ever in the presence of someone overdosing on any drug, stay calm and stay with the individual. The CDC recommends taking the following steps if you are with someone having an overdose:[5]

  • Call 911 right away.
  • If the person may be overdosing due to opioids, administer naloxone if you have it.
  • Keep the individual awake and breathing, as best you can.
  • Lay the person down on their side to reduce the chances of choking.
  • Remain with the person until emergency medical care has arrived.

The CDC also explains that most states have laws in place that protect people who are overdosing, as well as anyone trying to assist them in getting help, from legal trouble. There is no reason to delay calling for help for fear of legal repercussions.[7] Quick medical intervention can prevent benzodiazepine-related overdoses from becoming fatal. 

Updated January 19, 2024
Resources
  1. Benzodiazepines. Drug Enforcement Administration. Published August 2023. Accessed January 15, 2024.
  2. Benzodiazepines and opioids. National Institute on Drug Abuse. Published November 7, 2022. Accessed January 15, 2024.
  3. Benzodiazepine toxicity. Kang, M., Galuska, M., and Ghassemzadeh, S. National Library of Medicine. Published June 26, 2023. Accessed January 15, 2024.
  4. Alcohol’s effects on health. National Institute on Alcohol and Alcohol Abuse. Published January 2023. Accessed January 15, 2024.
  5. Lifesaving naloxone. Centers for Disease Control and Prevention. Published April 21, 2023. Accessed January 15, 2024.
  6. The policy landscape for naloxone distribution in four states highly impacted by fatal opioid overdoses. Bohler RM, Freeman PR, Villani J, et al. Drug and Alcohol Dependence Reports. 2023;6:100126.
  7. Good Samaritan laws and overdose mortality in the United States in the fentanyl era. Hamilton L, Davis CS, Kravitz-Wirtz N, Ponicki W, Cerdá M. International Journal of Drug Policy. 2021;97:103294.
Take The Next Step Now
Call Us Now Check Insurance